Wyoming, 2013

Hail in Wyoming, July 21, 2013

July 21, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel size hail northeast of Wright before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel size hail northeast of Wright before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 12:55 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 12:55 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT SUN JUL 21 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 155 PM MDT SUN JUL 21 2013

FLATTENED CONUS RIDGE WILL SUPPORT WNW FLOW THROUGH
THE PERIOD WITH PERIODIC IMPULSES. LL MOISTURE PLUME WILL WAVER
ACROSS THE REGION WITH EACH IMPULSE...SUPPORTING PERIODIC CHANCES
FOR THUNDERSTORMS COUPLED WITH DIURNAL HEATING. THE NEXT IN A SERIES
OF IMPULSES WILL ADVECT THROUGH THE AREA THIS AFTERNOON AND EVENING
AND WILL SUPPORT ISOLD THUNDERSTORMS OVER MAINLY SD. BEST COVERAGE
OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING GIVEN
IMPULSE TIMING AND DIURNAL EFFECTS. ANOTHER WAVE WILL TRAVERSE THE
REGION LATE MONDAY SUNDAY...WITH THE BULK OF LSA AND HEIGHT/FLOW
EFFECTS REMAINING ACROSS MT/ND. BEST CHANCES FOR TS FROM THIS
IMPULSE LOOK TO BE MONDAY NIGHT IN A POS THETA-E ADV REGIME ACROSS
WESTERN SD.

LATE THIS AFTERNOON THROUGH TONIGHT...A NORTHERN STREAM IMPULSE WILL
FORCE A SFC TROUGH INTO THE REGION. ISOLD THUNDERSTORMS WILL BE FOUND
ALONG AND EAST OF THE TROUGH...ALTHOUGH THE BEST FORCING FOR ASCENT
AND DEEP LAYER SHEAR WILL REMAIN NORTH OF THE FA. SUFFICIENT
DEEP LAYER SHEAR OF 30 TO 40 KNOTS COUPLED WITH FORECAST ML CAPE OF
1500-2000 J/KG WILL BE MORE THAN AMPLE TO SUPPORT A FEW STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HOWEVER...GIVEN
THE LACK OF SIG LSA...CONVECTION SHOULD REMAIN ISOLD. LL
CONVERGENCE AND FORCING WILL TREND EAST WITH TIME WITH CONVECTION
EXPECTED TO END MOST PLACES /SAVE FOR THE SE/ AFTER MIDNIGHT. HAVE
ADJUSTED POPS AND WX FOR THIS.

MONDAY...DRIER AIR WILL ADVECT INTO TO THE AREA BEHIND TONIGHT/S
TROUGH. HOWEVER...WNW MID LEVEL FLOW WILL SUPPORT ANOTHER IMPULSE
INTO THE NORTHERN ROCKIES...WITH LL FLOW VEERING E-SE IN THE
PERIOD...RECYCLING LL MOISTURE BACK INTO THE REGION. SUBSIDNET FLOW
WILL SUPPORT MOSTLY CLEAR SKIES AND DRY CONDITIONS THROUGH THE DAY
PERIOD...SAVE PERHAPS THE BH AND NE WY WHERE AN ISOLD SHRA/TS WILL
BE POSSIBLE LATE IN THE AFTERNOON. ML CAPE WILL REMAIN QUITE LIMITED
THERE...WITH ONLY 500 J/KG PROGGED IN THE NAM. BETTER CHANCES FOR
CONVECTION WILL ARRIVE MONDAY NIGHT AS A NORTHERN STREAM IMPULSE
APPROACHES AND SUPPORTS POS THETA-E ADV PER ENHANCED BL TOP FLOW
WITH INCREASING MOISTURE UNDER FAIRLY STEEP MID-LEVEL LAPSE RATES.
MU CAPES INCREASED SOME WITH 500-1000 J/KG PROGGED...SUFFICIENT FOR
A FEW SCT-ISOLD SHRA/TS...PARTICULARLY ACROSS NW SD CLOSER TO BETTER
LSA.

OTHERWISE...WARM CONDITIONS WILL CONTINUE WITH LOWS GENERALLY IN THE
55-65 AND HIGHS IN THE 80S AND LOW 90S.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 155 PM MDT SUN JUL 21 2013

PERSISTENT UPPER LEVEL RIDGE OVER THE WRN CONUS WILL
KEEP NWRLY FLOW OVER OUR AREA THROUGH MUCH OF THE EXTENDED. A
VARIETY OF SHORT WAVES SLIDING THROUGH WILL BRING A NEAR DAILY
CHANCE FOR THUNDERSTORMS. NEAR AVERAGE TEMPS ARE EXPECTED.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON
ISSUED AT 155 PM MDT SUN JUL 21 2013

ISOLD/SCT TSRA WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE BLKHLS INTO WRN/CTRL SD. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...77
AVIATION...77
Hazardous weather outlook, Jul 21, 3:02 AM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
402 AM MDT SUN JUL 21 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
402 AM MDT (502 AM CDT) SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WIND GUSTS...ARE POSSIBLE...WITH THE BEST CHANCE OF SEVERE
STORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY. ON MONDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 21, 3:54 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SUN JUL 21 2013

SDZ026-028-030-031-074-212345-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-
454 PM MDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 545 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 11 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HERMOSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4391 10293 4372 10310 4391 10338 4400 10332
TIME...MOT...LOC 2254Z 298DEG 19KT 4392 10329

HELGESON

The radar

The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 21, 4:15 PM MST
Where
Campbell County, 12.54 mi NE of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
43.900, -105.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466537.